What is Fentanyl and why has it become a problem?
If you have a TV, radio or Internet connection it has been hard not to be aware of the concern over Fentanyl in the past year.
A sharp increase in overdose deaths right across the country has been blamed on Fentanyl, and B.C. has been particularly hard hit. By the end of August of this year there were over 300 overdose deaths linked to Fentanyl. This was a 200% increase from the same period in 2015. Fentanyl-related overdoses account for 60% of all overdose deaths. But what is Fentanyl and why does it present the problem that it does?
Fentanyl is a drug that belongs to the class of drugs known as opioids. Opioids are drugs that help block pain signals in the body by binding to the body’s natural opioid (pain) receptors. Opioids can be produced naturally from the opium poppy (drugs like heroin, morphine and codeine, in which case they are called opiates) or they can be synthetically produced (drugs like Methadone, Demerol or Fentanyl). All of these drugs have valid medical uses primarily to manage pain, and some may also be used to quiet coughs or manage diarrhea. Fentanyl is one of the most powerful opioids available, meaning that it binds very effectively with the pain receptors and at a lower dose than other opioids.
Some people will also use opioids for non-medical reasons because the drug can produce a relaxed, dream-like high. Unfortunately, the body develops a tolerance to opioids relatively quickly so users have to increase their dose to get the drugged state they are seeking. But while users are getting their ‘high’ the drug is also binding to their pain receptors.
Our bodies are wonderfully designed to run in a balanced state. The body will notice that the pain receptors aren’t working properly and will ramp up the intensity of the nerve signals, in the same way that we will turn up the volume on the radio if we are getting poor reception. For the user, this becomes a big problem, because as soon as the opioid starts to wear off in their system, not only do they lose the dream-like high, but they start experiencing very unpleasant withdrawal symptoms which include intense body, bone and organ pain, diarrhea and extreme flu-like symptoms. The withdrawal symptoms are so intense that users quickly try to get another dose of the drug to stop the withdrawal. With Fentanyl this shift from using to get high to using to avoid withdrawal can happen in a matter of months.
In the 1990s the opioid Oxycontin began to be abused by an increasing number of people in eastern North America. In response to the abuse manufacturers of Oxycontin changed the way it was made to make it harder to abuse. The hope was that people would stop abusing the drug if it was less available and less effective.
Unfortunately, where there is a market, drug dealers will find a way to fill it. Illicit drug labs, primarily in China, began producing illicit Fentanyl for sale in North America. These ‘fake Oxys’ were particularly deadly because the actual amount of Fentanyl in any pill could vary widely, from none at all, to high levels. For the drug user, this meant they could not predict how much of a high they would get each time they used, which naturally increased the risk of overdose.
To complicate this problem, in the last decade opioid medications began to be used as a recreational drug by younger and less experienced drug users. Traditionally, opioid use was found in older, more experienced and more drug dependent individuals. As opioids made there way into the recreational drug scene, the risk for accidental overdose increased because users were not as familiar with the effects of the drugs.
In addition, younger users, many in their late teens, were not used to withdrawal or physical discomfort from their drug use. These young people were less prepared for an overdose experience and less willing to go through withdrawal to get off of Fentanyl once they became dependent. A significant percentage of the new intakes to the Opioid Replacement Program offered at East Kootenay Addiction Services Society (EKASS) have been people under 35.
And lastly, Fentanyl is being mixed with non-opioid drugs and sold to unsuspecting users. In B.C. a significant portion of the overdose deaths in which Fentanyl was involved, occurred with people who had bought stimulants, primarily cocaine, and did not realize they were taking Fentanyl.
So what can be done to reduce the risks that Fentanyl poses?
Naloxone is a drug that will temporarily reverse an opioid overdose. At EKASS we provide all people who use opioids with free kits, and are now encouraging people who use stimulants or club drugs to also get kits.
Free Naloxone kits are also available at Public Health offices, ANKORS and other locations in the area. We encourage friends or family members of people who may be at risk to have kits as well.
For more information, please contact Dean Nicholson or Jen Driscoll at 250-489-4344.
– Dean Nicholson is Executive Director of East Kootenay Addiction Services Society